Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Semistability at the end of a group extension


Author: Michael L. Mihalik
Journal: Trans. Amer. Math. Soc. 277 (1983), 307-321
MSC: Primary 57M05; Secondary 20F32, 57M10
DOI: https://doi.org/10.1090/S0002-9947-1983-0690054-4
MathSciNet review: 690054
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A $ 1$-ended $ {\text{CW}}$-complex, $ Q$, is semistable at $ \infty $ if all proper maps $ r:\ [0,\infty) \to Q$ are properly homotopic. If $ {X_1}$ and $ {X_2}$ are finite $ {\text{CW}}$-complexes with isomorphic fundamental groups, then the universal cover of $ {X_1}$ is semistable at $ \infty $ if and only if the universal cover of $ {X_2}$ is semistable at $ \infty $. Hence, the notion of a finitely presented group being semistable at $ \infty $ is well defined. We prove

Main Theorem. Let $ 1 \to H \to G \to K \to 1$ be a short exact sequence of finitely generated infinite groups. If $ G$ is finitely presented, then $ G$ is semistable at $ \infty $.

Theorem. If $ A$ and $ B$ are locally compact, connected noncompact $ CW$-complexes, then $ A \times B$ is semistable at $ \infty $.

Theorem. $ \langle\;x,y:x{y^b}{x^{ - 1}} = {y^c};b\; and \; c \; nonzero\; integers\; \rangle $ is semistable at $ \infty $.

The proofs are geometrical in nature and the main tool is covering space theory.


References [Enhancements On Off] (What's this?)

  • [1] T. A. Chapman, On some applications of infinite dimensional manifolds to the theory of shape, Fund. Math. 76 (1972), 181-193. MR 0320997 (47:9530)
  • [2] H. Freudenthal, Über die Enden topologischer Raume und Gruppen, Math. Z. 33 (1931), 692-713. MR 1545233
  • [3] R. Geoghegan, A note on the vanishing of $ {\lim^1}$, Pure and Appl. Algebra 17 (1980), 113-116. MR 560787 (81i:18015a)
  • [4] M. Greenberg, Lectures on algebraic topology, Math. Lecture Notes, Benjamin, New York, 1967, p. 21. MR 0215295 (35:6137)
  • [5] J. Hempel and W. Jaco, Fundamental groups of $ 3$-manifolds which are extensions, Ann. of Math. 95 (1972), 86-98. MR 0287550 (44:4754)
  • [6] H. Hopf, Enden offener Raume und unendliche diskontinuierliche Groupen, Comment. Math. Helv. 16 (1943), 81-100. MR 0010267 (5:272e)
  • [7] C. H. Houghton, Cohomology and the behavior at infinity of finitely presented groups, J. London Math. Soc. 15 (1977), 465-471. MR 0457577 (56:15782)
  • [8] B. Jackson, End invariants of group extension, Topology 21 (1982), 71-81. MR 630881 (83a:57002)
  • [9] R. Lee and F. Raymond, Manifolds covered by Euclidean space, Topology 14 (1945), 49-57. MR 0365581 (51:1833)
  • [10] D. R. McMillan, Jr., Some contractible open $ 3$-manifolds, Trans. Amer. Math. Soc. 102 (1962), 373-382. MR 0137105 (25:561)
  • [11] J. Stallings, Group theory and three dimensional manifolds, Yale Math. Monographs 4, Yale Univ. Press, New Haven, Conn., 1972. MR 0415622 (54:3705)
  • [12] E. C. Zeeman, Seminar on combinatorial topology, Inst. Hautes Études Sci. Publ. Math. (1963), 9-10.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57M05, 20F32, 57M10

Retrieve articles in all journals with MSC: 57M05, 20F32, 57M10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1983-0690054-4
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society